Iowa, 2018

Tornado in Iowa, September 21, 2018

September 21, 2018 · NWS DVN · 1 event in 1 county or zone

A cold front passed through the region in the evening and overnight hours with a line of showers and storms. One storm produced a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front passed through the region in the evening and overnight hours with a line of showers and storms. One storm produced a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 20, 11:28 PM CST, 59 minutes earlier.

Area forecast discussion, Sep 20, 11:28 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1228 AM CDT Fri Sep 21 2018

...06Z AVIATION UPDATE...

.UPDATE...
Issued at 735 PM CDT Thu Sep 20 2018

No major changes to the forecast so far tonight, beyond adjusting
pops down a bit in the east, and over all, slowing the line's
arrival by a an hour or two. It now appears we'll remain in the
upper 70s to mid 80s through midnight in most areas as we remain
deeply mixed and windy. This means tomorrow's climate reports will
have a high set at midnight! While it will make it seem like
Friday was a warm day (it won't be) historically, it's actually
another sign of this being a cold season front, with temperatures
that will see non diurnal tendencies.

ERVIN

&&

.SYNOPSIS...
Issued at 243 PM CDT Thu Sep 20 2018

Warm front draped from near Vinton to Savanna at mid afternoon and lifting
northward quickly with aid of mixing and surface low lifting toward
northwest IA. Hot, humid and breezy conditions dominate the warm sector
with temps in the range of 90-95 and heat index readings around 100 and
in the low 100s in a few spots making it feel more like July rather than
mid September. With the hot airmass convective temps have been breached and
seeing isolated storms firing into portions of west central to north central
IL. Strong cold front extends from low pressure over northwest IA through
northwest KS and denotes a marked change to cooler conditions, with temps
only in the 40s and 50s across MT/ND.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 243 PM CDT Thu Sep 20 2018

Diurnal, airmass isolated convection mainly over west central into north
central IL is expected to wane with loss of heating early this evening.
Not anticipating any severe wx with this activity given lack of wind shear
despite mod/strong instability.

Surface low tracking into western Quebec will send a cold front through the
area overnight exiting early on Friday morning. Expecting a line of storms
to develop along/just behind the cold front from MN through western IA and
eastern NE, with this line marching eastward tonight. The greatest threat
for severe weather looks to be to our north and west in closer proximity
to the better dynamics. The line of storms appears timed for arrival into
our area late this evening and especially overnight, and this progressively
unfavorable/poor diurnal timing and attendant weakening instability should
aid in a weakening of the convection leading to an overall diminished severe
weather threat. With that being said, strong gusty winds of 30-50 mph may be
possible with the frontal boundary and any convection with well mixed BL and
momentum transfer especially west of the Mississippi River. Otherwise, warm
and breezy conditions to be found for much of the night ahead of the frontal
boundary, and could be windy at times with some gusts over 30 to near 40 mph
this evening into the early overnight well ahead of the front with winds
increasing to around 40-45 kts at 1kft agl.

Friday, will bring about a marked change to much cooler conditions on gusty
northwest winds and partly to at times mostly cloudy skies. With the
cold advection and clouds and gusty winds temps not likely to recover all
that much from where they start out at 12z, and most areas likely to stay
in the 60s during the daytime. After coming off a near record warm day this
is sure to feel rather chilly.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 243 PM CDT Thu Sep 20 2018

Cooler and drier conditions are expected through the long term
period as much more seasonable air is expected to return to the
area. Main weather impacts in the period are likely due to a front
that will be through the area on Tuesday.  Otherwise expect gorgeous
fall weather.

Friday night will see lows into the 40s across the area and even the
low 40s across the northern CWA.  With the center of the high
pressure directly over head, this will be the best conditions for
effective radiative cooling.  Winds should be light.  If temps drop
much more, frost may be possible.  If the GEM is right on
temperatures, then frost cannot be ruled out.  Otherwise, the rest
of the weekend will be gorgeous.  This sensible weather should
continue through the period.

Tuesday, an upper level low moves across the northern CONUS.  A cold
front associated with this system will move through the CWA and lead
to showers and possibly some thunderstorms.  There is uncertainty
with pop chances from this front.  The GEM has a dry passage whereas
the Euro and GFS have precip.  As a result, confidence is low that
precip will occur.  Past this, lows will be in the 40s.  One thing
is for sure, A/C will get a long break in the long term.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1228 AM CDT Fri Sep 21 2018

A strong cold front will push through the terminals overnight
accompanied by a line of showers and isolated thunderstorms. This
will also bring a shift in gusty winds from south to west, and
then eventually northwest later this morning. Stronger winds from
the southwest 1000 to 2000 feet above the surface will result in
a period of low level wind shear mainly ahead of the front in the
first couple hours of the forecast period. Current trends suggest
thunderstorms will primarily impact CID and DBQ, where mention was
included in the forecasts. A period of low clouds, likely in MVFR
range is expected behind the front, lasting into the late morning
hours. This should be followed by VFR conditions Friday afternoon
and evening with gusty north winds diminishing to less than 10
kts by sunset.

&&

.HYDROLOGY...
Issued at 950 PM CDT Thu Sep 20 2018

Considerable uncertainty continues in forecasts for the Cedar and
Iowa Rivers. This is showing up in the continuation of river flood
watches for Vinton, Cedar Rapids, and Columbus Junction as well
as downstream on the Mississippi at Burlington and Gladstone.

Cedar Rapids is still forecast to reach 16.5, major flooding
around Sept 25th. However, discussions with the NCRFC show the
crest could only be 15 feet or as much as 17. This is especially
true since flow is still making it's way from creeks into the
river system. Those flows may be additive or not, so we're holding
onto the major watch there and at CJT, where it's forecast to
reach major on day 7. In both cases, we're 2.5 to 3 days from
minor flooding, which means we have time typically in the watch
phase tonight, before having to issue a warning tomorrow, which
WILL BE DONE. Minor to moderate flooding is very confident, which
is why lower portions of the Cedar and Iowa basins were upgraded
to warning tonight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Gibbs
AVIATION...Sheets
HYDROLOGY...Ervin
Hazardous weather outlook, Sep 20, 10:22 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1122 PM CDT Thu Sep 20 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220430-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1122 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

A strong cold front will sweep across the outlook area tonight
accompanied by showers and isolated thunderstorms. These
thunderstorms may produce brief heavy downpours and wind gusts up
to 40 mph.

Recent heavy rainfall across portions of east central and northeast
Iowa, and southern Wisconsin will lead to a renewed round of
flooding this weekend and next week on portions of the Cedar, Iowa,
Rock, Wapsipinicon and Pecatonica Rivers. As a result, numerous
flood watches and warnings are in effect for area rivers. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a chance of thunderstorms Monday night and Tuesday. However,
the severe weather risk appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

DLS

In the hours before

Special weather statement, Sep 21, 12:11 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
111 AM CDT FRI SEP 21 2018

ILC011-015-067-071-073-085-109-131-161-177-187-195-IAC031-045-057-
061-087-097-101-103-105-111-115-139-163-177-183-MOC045-199-210730-
Rock Island-Whiteside-Carroll-Warren-Bureau-Henderson-Mercer-Jo
Daviess-Stephenson-Hancock-McDonough-Henry-Jackson-Muscatine-Des
Moines-Dubuque-Johnson-Jones-Clinton-Lee-Van
Buren-Cedar-Washington-Jefferson-Henry-Louisa-Scott-Scotland-Clark-
111 AM CDT FRI SEP 21 2018

...LINE OF THUNDERSTORMS WITH STRONG WINDS WILL AFFECT EASTERN IOWA
AND NORTHWEST ILLINOIS THROUGH 2 AM CDT...

At 103 AM CDT, radar indicated a line of showers and thunderstorms
with strong gusty winds extending from near Dubuque to Mount
Pleasant. Movement was east around 40 mph.

Wind gusts up to 50 mph are possible with these storms.

LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
      4193 8963 4159 8963 4158 8952 4123 8969
      4123 8987 4115 8987 4115 9044 4054 9045
      4055 9210 4251 9070
TIME...MOT...LOC 0603Z 291DEG 27KT 4237 9074 4081 9192

Sheets

The radar

The Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jackson

When
September 21, 12:27 AM CST to 12:28 AM CST
Where
Jackson County, 2.44 mi NNE of Springbrook to 2.6 mi NNE of Springbrook
Rating
EF1
Path length
0.3 mi
Path width
20 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
42.204, -90.468

An EF-1 tornado damaged and uprooted trees, snapped a power pole, and caused roof damage. Maximum wind speed was estimated around 100 mph. The tornado was on the ground less than 1 minute and travelled a little more than a quarter mile.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787054.